Thunderstorm Wind, Augusta
- When
- August 31, 4:29 PM EST
- Where
- Augusta County, 0.35 mi ESE of Lyndhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.027, -78.945
Two trees were down near Lyndhurst post office.
Hot and humid air led to an unstable atmosphere and a few thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Hot and humid air led to an unstable atmosphere and a few thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 2:07 PM EST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 307 PM EDT Wed Aug 31 2016 .SYNOPSIS... A cold front will cross the region on Thursday. High pressure will build across the region Friday. The storm system currently known as Tropical Storm Hermine may affect the region over the weekend. && .NEAR TERM /THROUGH THURSDAY/... Cold front is currently straddled from near Kansas City east- northeast towards Detroit then on to Montreal. Weak lee side trough combined with moisture pooling ahead of the front (pw's approaching 2 inches) is resulting in spotty thunderstorms in west-central Virginia. As a weak shortwave approaches from the northwest this evening additional scattered thunderstorms are expected to develop further north and possibly move east into the metro. Storms will not be moving very fast and PW's are fairly high but think there will be just enough movement...when coupled with recent dry weather...to limit any flood threat...and CAPE/Shear do not suggest much of a severe weather threat. As the front slides into the area late tonight and early Thursday, additoinal showers and a few thunderstorms may continue to form...supported by trough moving in from the northwest. Speed of front appears a little slower and nudged highs up a bit while extending chance of shower/t-storms a bit later in the day than previous forecast. Overall however...not a washout by any means. With the front crossing the area and greater cloud cover...expect temps to run lower than today by 5-10 degrees. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Upper trough passes overhead Thursday night through Friday night as high pressure nudges southeastward from the Great Lakes. This should result in quiet weather with sunshine and more seasonable temperatures both during the day and at night. Clouds may start to increase Friday night if Hermine begins to approach. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... 12z model guidance has exhibited a significant westward shift with the future track of what is now Tropical Storm Hermine. This shift suggests an increasing threat for heavy rain over the CWA. This would most likely occur Saturday-Sunday. After that point the system may meander off the coast for several days...continuing to influence the weather in our area. The exact track and details of impacts are still very uncertain. Please refer to the National Hurricane Center for official information and guidance. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Mainly VFR thru this evening. Scattered thunderstorms may impact terminals later this afternoon and this evening. Some showers and an isolated thunderstorm may linger overnight through Thursday. Some areas may clear out a bit tonight and if those are the same locales which received rain this evening...some fog may develop. As the front nudges south early on Thursday...a low cloud deck may also accompany it...resulting in low cigs. For now have gone MVFR with cigs/vis at the various terminals...but IFR is possible later tonight and early Thursday. After front passes later on Thursday we should go VFR through Friday night. Uncertain forecast for this weekend regarding future evolution of TS Hermine coming out of the Gulf of Mexico and up the East Coast. Sub-VFR with intermittent rain with gusty northerly or northeasterly flow is possible. Please refer to the National Hurricane Center for official information and guidance. && .MARINE... Should be sub SCA thru early Thursday. Front crossing the area Thursday may kick winds up but SCA gusts may wait until Thursday night. Thunderstorms are possible on the waters this evening through Thursday. Dry Friday. The future track of Tropical Storm Hermine will have a large impact on the weather over the waters this weekend. Currently anticipate gusty north to northeast winds but exact speeds are uncertain. Please refer to the National Hurricane Center for official information and guidance. && .CLIMATE... Ranking of summer 2016 in terms of average temperature (JUN 1 - AUG 30) Site Rank Average Temperature DC 3 80.6 Balt 14* 77.3 IAD 3 77.4 * tied with 1937, 1944, 1994, and 2006 The number of days in August with the high temperature being at or above 90 for DCA is 22 through August 30th. This breaks the old record of 21 set in 1980. The number of days in August with the high temperature being at or above 90 for IAD is 19. The record is 20 set in 1980. The number of days in August with the high temperature being at or above 90 for BWI is 13. The record is 18 set in 1988. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...DFH AVIATION...RCM/DFH MARINE...RCM/DFH CLIMATE...LWX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 232 PM EDT WED AUG 31 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011845- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 232 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS OF TROPICAL STORM HERMINE. AT THIS TIME THE PRIMARY CONCERN IS FRESHWATER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011845- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 232 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS OF TROPICAL STORM HERMINE. AT THIS TIME THE PRIMARY CONCERN IS FRESHWATER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
4 thunderstorm wind. Local standard time, as filed.
Two trees were down near Lyndhurst post office.
A large tree was down near the intersection of Eastside Highway and Patterson Mill Road.
A large tree was down along the Howardsville Turnpike.
A large tree was down near the intersection Partlow Road and Pretty View Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656127, 656128, 656129, 656130.